Idaho, 2012Hail and Damaging Winds in Idaho, July 20, 2012
July 20, 2012 · NWS OTX · 24 events in 5 counties and zones
One of the largest and most widespread severe weather events occurred across the Spokane County Warning Area on July 20th. Several days prior to the day of the event, a deep upper-level low slowly sagged down the Pacific Northwest Coastline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One of the largest and most widespread severe weather events occurred across the Spokane County Warning Area on July 20th. Several days prior to the day of the event, a deep upper-level low slowly sagged down the Pacific Northwest Coastline. Southerly flow ahead of the low pumped moist, unstable air into the Inland Northwest. The combination of afternoon heating and smaller impulses ejecting from the offshore low kept the region very unsettled with several rounds of severe thunderstorms from the 15th through the 19th. On the morning of the 20th, the remnants of Tropical Storm Fabio became ingested into the southerly flow and transported toward the region. Meanwhile, a shortwave dropping into the Gulf of Alaska acted to kick the upper-low off the southwestern Oregon Coast inland. The upper-level wave took on a strong negative tilt, driven northeastward by a 75kt jet streak, crossing through Eastern Washington and Northern Idaho during the early to late afternoon on July 20th. The combination of strong dynamic forcing along the shortwave, presence of an abnormally moist, unstable air mass, highly diffluent flow aloft, and jet streak dynamics led to numerous severe thunderstorms across Northern Idaho. Severe hail and winds were observed with storms during the early afternoon across lower portions of the Idaho Panhandle. The threat transitioned to severe winds by the mid to late afternoon as storms migrated into northern sections of the Panhandle with hundreds of downed trees and one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 20, 11:14 AM PST, 31 minutes earlier.
Area forecast discussion, Jul 20, 11:14 AM PST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1214 PM PDT Fri Jul 20 2012
.SYNOPSIS...
Expect a significant round of thunderstorms by this afternoon and
evening as a strong low pressure system lifts through the region.
Some of the storms could be severe and produce large hail...damaging
winds...and very heavy rains. By the weekend the weather will dry
out for most locations. Another upper level low will cross the
region Sunday night and Monday resulting in a chance of showers
for locations north of highway 2. The low will exit by Tuesday
afternoon with dry and seasonably warm weather to follow.
&&
.DISCUSSION...
There will be a few updates to the forecast this
afternoon...mainly to make adjustment to reflect reality. this
will not change the forecast much. This will still be an active
thunderstorms day with the potential for severe thunderstorms. We
have issued a Severe Thunderstorm Watch from now through 800 pm
this evening. In addition there is a Flash Flood Watch out for a
large portion of eastern Washington through 1100 pm tonight. These
could very well be dangerous storms and people should be on alert
for rapidly building thunderstorms. /Tobin
&&
.AVIATION...
18Z TAFS: The lull in the convection will be short lived as the
thunderstorm threat increases after 20z. A vigorous upper level
disturbance will push into the region from the southwest and ignite
convection...starting in the KEAT...KMWH and KLWS area and pushing
northeast through the afternoon. There is the potential for strong
to severe storms with gusty winds...heavy rain and hail for a 1-2 hr
period at each of the TAF sites. The convection will decrease after
00z and linger in the northern and panhanhandle mountains through
03z. Conditions will stabilize in the wake of the storms...leaving
VFR conditions and lighter winds through the night. /rfox
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 82 58 80 58 84 57 / 80 50 0 0 0 20
Coeur d'Alene 82 57 78 54 83 57 / 80 70 0 0 0 20
Pullman 80 53 80 51 82 54 / 80 20 0 0 10 20
Lewiston 91 63 90 62 91 63 / 80 10 0 0 10 20
Colville 87 57 82 54 86 56 / 80 80 10 0 10 20
Sandpoint 81 56 77 50 83 54 / 80 80 10 0 10 30
Kellogg 84 57 78 54 85 55 / 80 50 10 0 10 30
Moses Lake 84 59 84 57 86 57 / 60 10 0 0 0 10
Wenatchee 84 62 85 61 83 60 / 80 10 0 0 10 10
Omak 84 58 83 56 84 57 / 80 40 0 0 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for
Central Panhandle Mountains-Coeur d'Alene Area-Idaho
Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
Northern Panhandle.
WA...Flash Flood Watch until 11 PM PDT this evening for Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Waterville Plateau.
SEVERE THUNDERStorm Watch until 8 PM PDT this evening for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
Northern Cascades-Wenatchee Area.
&&Hazardous weather outlook, Jul 20, 4:49 AM PST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT FRI JUL 20 2012
IDZ001>004-026-027-WAZ031>038-041>044-211300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION TODAY LEADING
TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. SOME STORMS
BETWEEN NOON AND 7PM WILL BE STRONG TO SEVERE CAPABLE OF DAMAGING
WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 10:34 AM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1134 AM PDT FRI JUL 20 2012
WAZ042-201930-
OKANOGAN WA-CHELAN WA-
1134 AM PDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
WEST CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 1230 PM PDT
AT 1130 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STEHEKIN..MOVING NORTH AT 30 MPH...OVER THE
NORTHERN PORTION OF LAKE CHELAN.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MAZAMA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4870 12017 4822 12058 4829 12088 4852 12077
4853 12071 4856 12072 4857 12069 4858 12074
4879 12063
TIME...MOT...LOC 1834Z 200DEG 27KT 4836 12066
RFOX.RFOXSpecial weather statement, Jul 20, 11:19 AM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1219 PM PDT FRI JUL 20 2012
IDZ026-027-WAZ031-032-202000-
NEZ PERCE ID-ASOTIN WA-
1219 PM PDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
EASTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON
UNTIL 100 PM PDT
AT 1213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES SOUTH OF LEWISTON..MOVING NORTH AT 30
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. A FLASH FLOOD
WARNING IS IN EFFECT UNTIL 1245 PM FOR ASOTIN COUNTY.
LOCATIONS IMPACTED INCLUDE...
LEWISTON AND CLARKSTON...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4642 11709 4644 11704 4645 11677 4599 11701
4599 11727 4600 11728
TIME...MOT...LOC 1917Z 196DEG 27KT 4605 11712
JWLocal storm report, Jul 20, 11:22 AM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1222 PM PDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL WSW ANATONE 46.13N 117.13W
07/20/2012 E0.50 INCH ASOTIN WA TRAINED SPOTTER
SPOTTER AT ANATONE POST OFFICE REPORTED DIME SIZE HAIL
AND VERY HEAVY RAIN.
&&
RFLIEHMAThunderstorm Wind, Nez Perce
- When
- July 20, 11:45 AM PST
- Where
- Nez Perce County, 4.17 mi S of Webb
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 46.290, -116.840
Thunderstorm winds knocked down several trees. There was also roof damage to an outbuilding.
Hail, Latah
- When
- July 20, 11:48 AM PST to 11:55 AM PST
- Where
- Latah County, 0.47 mi W of Juliaetta
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -116.710
Hail, Nez Perce
- When
- July 20, 11:48 AM PST to 11:54 AM PST
- Where
- Nez Perce County, 0.48 mi E of Lewiston Orchards
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -116.940
Hail, Nez Perce
- When
- July 20, 11:48 AM PST to 11:55 AM PST
- Where
- Nez Perce County, 0.48 mi W of Lewiston Orchards
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -116.960
Hail, Nez Perce
- When
- July 20, 11:48 AM PST to 11:55 AM PST
- Where
- Nez Perce County, 0.48 mi W of Lapwai
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.400, -116.810
The report was from Valley Gas in Lapwai.
Hail, Nez Perce
- When
- July 20, 11:48 AM PST to 11:55 AM PST
- Where
- Nez Perce County, 1.46 mi NNE of Lapwai
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.420, -116.790
Report from Nez Perce Tribal Police.
Hail, Nez Perce
- When
- July 20, 12:00 PM PST to 12:06 PM PST
- Where
- Nez Perce County, 1.59 mi WNW of Summit
- Measured
- 2.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.480, -116.580
The hail caused major damage to a vehicle.
Hail, Nez Perce
- When
- July 20, 12:00 PM PST to 12:05 PM PST
- Where
- Nez Perce County, 2.35 mi NE of Myrtle
- Measured
- 2.5 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.520, -116.680
The hail caused numerous dents on vehicles.
Hail, Latah
- When
- July 20, 12:15 PM PST to 12:20 PM PST
- Where
- Latah County, 3.15 mi NE of Juliaetta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.610, -116.650
Hail, Nez Perce
- When
- July 20, 12:15 PM PST to 12:20 PM PST
- Where
- Nez Perce County, 1.46 mi NNW of Summit
- Measured
- 2.5 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.490, -116.560
Hail resulted in numerous dents to vehicles.
Thunderstorm Wind, Shoshone
- When
- July 20, 12:35 PM PST to 12:40 PM PST
- Where
- Shoshone County, 0.69 mi S of Bradley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 47.540, -116.170
A roof was torn off an outbuilding. Spotter also observed one inch hail.
Hail, Latah
- When
- July 20, 12:40 PM PST to 12:46 PM PST
- Where
- Latah County, 3.6 mi ESE of Bovard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.650, -116.660
Thunderstorm Wind, Kootenai
- When
- July 20, 1:03 PM PST to 1:08 PM PST
- Where
- Kootenai County, 1.97 mi SE of Conkling Park
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 47.400, -116.740
Trees and power lines were blown down at Ogara and South Benewah Road.
Hail, Shoshone
- When
- July 20, 1:30 PM PST to 1:35 PM PST
- Where
- Shoshone County, 0.83 mi SW of Calder
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.270, -116.190
Thunderstorm Wind, Kootenai
- When
- July 20, 1:36 PM PST to 1:42 PM PST
- Where
- Kootenai County, 0.83 mi NE of Rose Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 47.540, -116.470
Tree blown down on power line.
Thunderstorm Wind, Kootenai
- When
- July 20, 1:59 PM PST to 2:04 PM PST
- Where
- Kootenai County, 2.8 mi N of Dudley
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 47.570, -116.440
A large tree was blown down on highway 3 blocking the roadway near Interstate 90.
Thunderstorm Wind, Bonner
- When
- July 20, 2:10 PM PST to 2:15 PM PST
- Where
- Bonner County, 2.31 mi W of Cedar Creek
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.020, -116.500
Measured at the Lake Pend Oreille Buoy.
Thunderstorm Wind, Shoshone
- When
- July 20, 2:11 PM PST to 2:16 PM PST
- Where
- Shoshone County, 1.38 mi N of Polaris
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 47.540, -116.080
Power lines were blown down.
Thunderstorm Wind, Shoshone
- When
- July 20, 2:15 PM PST to 2:19 PM PST
- Where
- Shoshone County, Prichard
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 47.650, -115.970
Prichard Tavern reported a small utility trailer blown roughly 150 feet. Several tree limbs down. Pea size hail also observed.
Thunderstorm Wind, Shoshone
- When
- July 20, 2:16 PM PST to 2:20 PM PST
- Where
- Shoshone County, 0.83 mi SW of Prichard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 47.640, -115.980
A tree was blown down on a power line at Coeur D Alene River Road at mile post 27.
Thunderstorm Wind, Shoshone
- When
- July 20, 2:21 PM PST to 2:26 PM PST
- Where
- Shoshone County, 2.43 mi WSW of Kingston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 47.540, -116.320
A tree was blown down onto a power line on School House Loop Road.
Thunderstorm Wind, Shoshone
- When
- July 20, 2:25 PM PST to 2:29 PM PST
- Where
- Shoshone County, 7.65 mi SSE of Falcon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 47.250, -115.610
Nine trees were blown down at Tin Can Campground.
Thunderstorm Wind, Bonner
- When
- July 20, 2:53 PM PST to 2:58 PM PST
- Where
- Bonner County, 5.52 mi E of Nordman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 48.640, -116.830
A tree fell on a moving vehicle killing the driver.
Thunderstorm Wind, Bonner
- When
- July 20, 3:00 PM PST to 3:05 PM PST
- Where
- Bonner County, 7.47 mi NE of Nordman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.710, -116.840
Priest Lake State Park reported numerous trees down. RV and Cabins throughout the park received extensive damage. A few cars were totaled by falling trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 20, 20121 death · 1 event
- Wildfire in Nebraska, July 20 to 30, 20124 injured · $3.0 million · 3 events
- Flash Flooding and Debris Flow in Washington, July 20, 2012$1.1 million · 1.75 in hail · 32 events
- Flash Flooding and Heavy Rain in North Carolina, July 20, 2012$1.1 million · 4 events
- Flash Flooding in Pennsylvania, July 20, 2012$405,000 · 17 events
- Hail and Damaging Winds in Texas, July 20 to 21, 2012$277,000 · 1 in hail · 18 events
- Damaging Winds and Lightning Strike in North Carolina, July 20 to 21, 2012$125,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Montana, July 20, 2012$55,000 · 2 events
- Flash Flooding in Louisiana, July 20, 2012$30,000 · 4 events
- Excessive Heat in Mississippi, July 20, 201222 events
- Heavy Rain in Virginia, July 20, 201214 events
- Hail and Damaging Winds in Louisiana, July 20, 20121.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394414, 394398, 394399, 394400, 394401, 394404, 394405, 394407, 394408, 394410, 394416, 394411, 394419, 394412, 394421, 394425, 394426, 394427, 394429, 394436, 394438, 394440, 394443, 394444.